Kentucky, 2021

Flash Flood and Flooding in Kentucky, January 25 to 31, 2021

January 25 to 31, 2021 · NWS PAH · 5 events in 4 counties and zones

Locally heavy rain resulted in some isolated flash flooding in the Purchase area of west Kentucky. S, a prefrontal surface trough acted to quickly spread a swath of heavy rain into the region by daybreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Locally heavy rain resulted in some isolated flash flooding in the Purchase area of west Kentucky. As a 500 mb trough ejected into the central U.S, a prefrontal surface trough acted to quickly spread a swath of heavy rain into the region by daybreak. A surface warm front approached the region from the south, adding to rainfall totals during the day. Within a large area of steady rain, isolated elevated thunderstorms occurred north of the warm front. Storm total rainfall was mostly in the 2 to 4 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 25, 5:13 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 25, 5:13 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
513 AM CST Mon Jan 25 2021

.UPDATE...
Issued at 511 AM CST Mon Jan 25 2021

Updated Aviation discussion for the 12z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 245 AM CST Mon Jan 25 2021

Showers are lifting north into southeast Missouri and western
Kentucky along a prefrontal trough early this morning. This
activity...along with a few rumbles of thunder at times...will
continue to spread north through the morning hours. The onset of
the rain should allow the murky visibility values to improve a
bit across the southern half of CWA.

Additional convection across southwest Missouri and northwest
Arkansas will arrive later this morning into early afternoon as
the warm front lifts north toward the AR/TN borders, bringing more
locally heavy rain. The orientation of the rain and thunderstorms
parallel to the warm front could allow for training to occur.
This could lead to some isolated flooding problems. Again
considered issuing a flood watch of some kind, but given the
antecedent dry conditions, we are optimistic the soil can handle
this long duration rainfall event. A final round of showers and
isolated thunderstorms will occur this afternoon ahead of the
surface cold front. This precipitation will be more progressive,
and should not add much to rainfall totals. The storm total QPF
remains consistent from the last forecast package...with a swath
of 1.5 to 2.5" inches expected across southeast Missouri, south of
Highway 13 in southern Illinois, and western Kentucky. Totals
diminish to around 1" along Interstate 64.

With the trend of the warm front staying confined to Tennessee,
high temperatures will be limited to the 40s and 50s across the
CWA with the exception of locations immediately along the TN
border in western Kentucky, where temperatures will briefly rise
into the lower 60s. Being north of the warm front will keep the
severe threat minimal at best. The SPC has maintained a marginal
risk of severe weather for hail due to elevated instability, but
suspect any hail that does occur will be below severe limits.

The precipitation will end from west to east from this afternoon
into the early evening as the surface low exits the region to the
east. Model time- height cross sections show robust low level
moisture lingering behind the low, so have trended towards a
pessimistic sky forecast tonight through Tuesday, especially for
the northern half of the CWA.

.LONG TERM...(Wednesday through Sunday)
Issued at 245 AM CST Mon Jan 25 2021

The next system we continue to watch closely arrives on Wednesday.
It does seem the system has sped up a bit to where the impacts of
this incoming upper trough will be felt as early as Wednesday
morning and it will be out of the area by Wednesday evening. By
afternoon, best precipitation chances will be east of the
Mississippi River. The problem right now lies in the differences in
where the best moisture will be located. The NAM is an outlier
showing all the best moisture and any QPF south of us. The rest of
the deterministic models show fairly deep moisture arriving during
the morning hours across the area. Still think the PoP values will
need to be raised given the majority of the GEFS and ECWMF ensembles
are indicating precipitation. The NBM has been consistently plugging
in 30ish PoPs, which is a good start but believe the chances should
be higher.

The next big item of concern will be p-type. There have been several
different solutions over the past few days on what the
moisture/thermal profiles will look like across the CWA. Looking at
the latest soundings, it sure looks cold enough for snow just about
everywhere. Colder air actually moves in throughout the day as well
so that just reinforces the confidences that the p-type should be
mainly snow. This could lead to some minor snow accumulations
especially on grassy or elevated surfaces, since the surface
temperatures will be above freezing. Of course modifications will
continue to be made to the forecast as we obtain a better idea of
QPF over the next couple of days.

We are dry by Wednesday evening and this dry weather lasts through
Friday night. Thursday will be a cold day, much like Wednesday.
However, as we head toward the latter half of the week and into the
first part of the weekend, we will be jumping up in temperatures,
with lower to mid 40s on Friday and lower 50s on Saturday as an
upper level ridge slowly builds overhead.

Our next upper level system still looks to arrive over the weekend,
bringing a pretty good chance of rain on Saturday into Saturday
night.

&&

.AVIATION...
Issued at 511 AM CST Mon Jan 25 2021

Expecting widespread showers and scattered thunderstorms through
this afternoon...along with MVFR fog and low IFR or LIFR cigs.
Vsbys could briefly drop to IFR under heavier showers.
Precipitation will end from west to east from mid to late
afternoon. However, there will be plenty of lingering low level
moisture behind the departing surface low, so low IFR/LIFR cigs
will continue through the end of the TAFs period along with MVFR
fog restrictions.

Winds will be generally E-NE through 0z, sustained at 10-15 kts.
In the afternoon, gusts up to 20 kts are possible. Late tonight,
behind the surface low, winds will become southwest around 5 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...DWS
LONG TERM...CW
AVIATION...DWS
Hazardous weather outlook, Jan 25, 3:09 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
309 AM CST Mon Jan 25 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
309 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorm activity is expected this
morning and afternoon across much of the region. Locally heavy
rainfall is possible, which may cause minor flooding issues.

An isolated strong to severe thunderstorm is possible Monday
morning and afternoon across much of the region. Large hail is the
primary hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some light wintry precipitation is possible across much of the
region on Wednesday. Impacts from this system are expected to be
minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but rainfall reports would
be appreciated.

DWS/CLW

In the hours before

Local storm report, Jan 25, 5:19 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND GST     4 SSW GRAVELTON         37.24N 90.27W
01/25/2021  M47 MPH          WAYNE              MO   MESONET

            MESONET STATION PMRM7 PIEDMONT MO.

&&

DWS
Local storm report, Jan 25, 6:12 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     HEAVY RAIN       5 W ASH HILL            36.77N 90.32W
01/25/2021  M1.89 INCH       BUTLER             MO   ASOS

            SIX HOUR RAINFALL TOTAL SINCE MIDNIGHT AT
            ASOS STATION KPOF POPLAR BLUFF MO.

&&

DWS
Local storm report, Jan 25, 7:44 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     FLOOD            1 NNE PADUCAH           37.08N 88.63W
01/25/2021                   MCCRACKEN          KY   TRAINED SPOTTER

            PARK AVENUE FLOODED AT 26TH STREET IN
            PADUCAH.

&&

DWS

The radar

The Paducah radar (KPAH), 13 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 flash flood. Local standard time, as filed.

Flood, McCracken

When
January 25, 7:44 AM CST to 10:30 AM CST
Where
McCracken County, Paducah to 2.36 mi ENE of Paducah
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.080, -88.630

U.S. Highway 60 was flooded at an intersection in Paducah.

Flood, Todd

When
January 25, 9:41 AM CST to 2:00 PM CST
Where
Todd County, 0.63 mi ENE of Elkton to 1.49 mi NW of Elkton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.822, -87.139

Water was over the road and rising on Business Loop 68 in Elkton.

Flash Flood, McCracken

When
January 25, 10:30 AM CST to 4:00 PM CST
Where
McCracken County, Hardmoney to 2.59 mi W of Fremont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -88.600

Flash flooding of Champion Creek prompted the closure of Highway 994.

Flood, Hopkins

When
January 25, 5:00 PM CST to 6:40 PM CST
Where
Hopkins County, 1.77 mi NE of Mortons Gap to 1.62 mi WSW of White City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.250, -87.460

Three inches of water covered Highway 813 near exit 108 of the Pennyrile Parkway / Interstate 69.

Flood, Muhlenberg

When
January 26, 9:00 AM CST to January 31, 11:59 PM CST
Where
Muhlenberg County, Paradise to 2.21 mi SSW of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor to moderate flooding developed on the Green River as a result of heavy rainfall on the 25th. Some low-lying areas in the flood plain were inundated, mostly fields and undeveloped woodland. The river crested at 386.13 feet on the 29th, which is just above the threshold of 386 feet for moderate flooding. The flooding continued into February.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935964, 935965, 935967, 935966, 935968.